View Full Version : Freshly diagnosed and confused


kurwazajebista
08-24-17, 12:24 AM
Hi,

I've been diagnosed two months ago, have started medications around three weeks ago and I have a few questions that I couldn't find the answer by googling or searching this forum.

I was initially started on Ritalin on this pattern: 1 in the morning first two days, 2 in the morning next two days, 2 in the morning and 1 in the afternoon next two days, 2 in the morning and 2 in the afternoon for the rest of the month. I only took it for 5 days.
Ritalin was intense. My third day I felt super hyper focused and motivated for a few hours and then I crashed into confusion. The next day I didn't even feel focused at all, I just felt scattered and anxious. I was worrying about how badly things are going in the world and I was getting really worked up. On the last day I even had a desire to take violent action to make a difference... scary stuff, so I called the psych and told him what I was experiencing and he ceased Ritalin and put me on Vyvanse instead.

With Vyvanse I'm on 30mg, 1 in the morning, and I get some slight improvements to my motivations and binge eating but I still feel pretty unfocused and my memory is poor. I think the dose is too low. My psych is pretty uncommunicative so I don't know what to expect and that's been bugging me.

On Vyvanse, I'm getting headaches after the active period finishes that get pretty bad sometimes. I'm drinking lots of water, eating regularly, taking supplements for what I'm losing (magnesium, etc) but it hasn't worked so far. I'm trying everything that is suggested online to try and find what works but nothing has so far. I'm hoping someone can confirm that headaches go away after adjusting to the medication for a period of time because if they don't go away this won't work for me.

I wanted to ask, if I do go up to a higher dose, is my focus and memory guaranteed to improve? Or may Vyvanse be just the wrong medication for me? Does the adjustment period impact how effective the medication is on improving your focus and memory or does it just reduce the side effects?

Many thanks for all your support and input. The information on this forum has been so far the most useful resource and the greatest source of comfort for me. I'd switch psychs but I can barely afford to keep seeing this one as it is, let alone pay all the big fees when starting to see a new one.

Cheers.

sarahsweets
08-24-17, 04:22 AM
How long have you taken the vyvanse? If you have taken it for a week or so and still experience the headaches personally, I would think its the wrong med for you. Has your doc talked about something like adderall or dexedrine?

ToneTone
08-27-17, 07:56 PM
If only treatment was that clear-cut. Unfortunately it is not. Treatment is complicated. Treatment is a journey. And no, even people whose headaches went away on Vyvanse can't confidently say your headaches will go away.

For better or worse, these meds react with our bodies in very different ways ... and in fact, in my case, I have had different effects on meds ... just years later ... after stopping and then restarting a med.

The benefit of the "slow" approach is that it allows our bodies to get used to the med and thus allows for a minimum of side effects. Also and this may sound weird, but it can take several weeks to be able to describe the effects/lack thereof of the medication in a clear way to the provider.

Part of treatment is figuring out what a medication can do ... and what we will have to do. One person might discover a med and dosage that gives them plenty of motivation and energy, but interferes with their sleep. That person may then try to really clean up their sleeping routine and rituals, reduce caffeine or add a sleep medicine. Another person might have a med that really quiets their brain (allowing them to think and focus better) ... but their med might not provide a lot of motivation and drive. This person will experiment will ways of generating motivation.

The best strategy is to report back to your provider very specifically what the effects are you are having ... sort of tossing the ball in their court ... and usually they will make an adjustment. And share everything with the provider: smoking, drinking, drug use, depression, moods--everything. They need all of that info to make the best treatment recommendations.

Anyway, good luck.

Good luck.

Tone

kurwazajebista
08-27-17, 10:41 PM
Thank you so much to the both of you. Your posts help fill in the blanks and having a better understanding of the process is reassuring.

sarahsweets: I have an appointment next week. My psych hasn't talked to me about any other medication so I'll ask. It's been three weeks now and I feel like the headaches may be subsiding a little bit. For the longest time it felt like it would never get better.

ToneTone: Knowing that it may take several weeks to have a clear idea of what the side effects are is reassuring information. My initial expectation was that any changes or adjustment would happen within a few days and when it felt like that wasn't the case I started worrying.

I've been collecting my observations since beginning this journey and have sent a detailed report to my psych a week ago with my findings. He hasn't responded so I'll follow it up at my appointment. Is it a reasonable expectation to communicate with my psych outside of appointments?

I'm also interested to know what were your experiences in regards to finding the right dose and how long did it take for you to adjust properly to the medication that ended up working for you?

Thanks for your time.

sarahsweets
08-28-17, 04:13 AM
I have been on stimulants for over 13 years. In the beginning I tried most of them over a period of about 6 or so months with different side effects and results. I began taking amphetamines after that and its been that way ever since. I too, dexedrine spanules for about 7 years and adderall xr the rest of the time. I guess I was lucky once I found amphetamines because they just worked right away. Over 13 years on each medication I only had to increase each dose of each med one or two times. Thats because in the last 9 years I developed absorption issues.

ToneTone
08-28-17, 06:23 PM
I'm afraid there's no clear answer to how long it takes to get on an optimal medication at the most effective dosage.

I see treatment as a journey because there are life changes that come up along the way.

I started with Adderall ... and it was good ... but ... I felt that I was getting stuck on the internet for hours and hours ... that adderall had increased my hyperfocus too much ... Looking back, I now know I am simply a highly addictive person ... But that's something I've had to learn during the journey over time. No matter what med I'm on, I'm going to struggle with not getting stuck on the internet.

Switched to Concerta ... felt totally different ... much less quieting of the brain ... much more energetic, pep, motivation ... loved it ...

Did Concerta for about five years ... then I talked to my doctor about how I always wonder "if there is something better out there" ... He was fine with that ... tried Vyvanse for about a year and a half ... Vyvanse didn't give me the energy that Concerta did ... but man, did it help me think and plan ... like big-picture plan ... like thinking about how to best plan! ...

Over time, I felt increasingly anti-social and narrow-focused on Vyvanse, so then switched to Adderall XR. I'm happy with XR ... But here we go ... I felt anti-social on Vyvanse ... Well, was that the medication? ... or was that the grief over multiple family deaths during this period? ...Two brothers and my father died within 22 months.

The good news in my stories is this: I found several medications that had positive effects. In fact, all of the meds I've been on have been enormously helpful--but in very different ways. So even though treatment is a journey ... it's been a good journey all along!

Tone